Alert archive / Alaska / Blizzard Warnings in 2009
Blizzard Warning 19, NWS Anchorage, AK
NWS Anchorage, AK issued this blizzard warning at Feb 26, 2009, 6:10 PM AKST. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 26, 2009, 6:10 PM AKST (03:10 UTC)
- Expired
- Feb 26, 2009, 8:53 PM AKST
- In force
- 3 hr
- Issued by
- NWS Anchorage, AK
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWAK42 PAFC 270310 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 610 PM AKST THU FEB 26 2009 AKZ195-270900- /X.NEW.PAFC.BZ.W.0019.090227T0310Z-090227T0900Z/ PRIBILOF ISLANDS- INCLUDING THE CITY OF...SAINT PAUL 610 PM AKST THU FEB 26 2009 ...BLIZZARD WARNING IN EFFECT UNTIL MIDNIGHT AKST TONIGHT... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WARNING FOR THE PRIBILOF ISLANDS. THE WARNING IS IN EFFECT UNTIL MIDNIGHT AKST TONIGHT. A STRONG WEATHER FRONT WILL PASS OVER THE PRIBILOF ISLANDS THIS EVENING. SNOW AND BLOWING SNOW WILL REDUCE VISIBILITIES TO ONE QUARTER MILE OR LESS AT TIMES THIS EVENING. A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. && $$ AKZ155-271615- /X.CON.PAFC.BZ.A.0019.090227T1500Z-090228T1500Z/ KUSKOKWIM DELTA- INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND 610 PM AKST THU FEB 26 2009 ...BLIZZARD WATCH REMAINS IN EFFECT FROM 6 AM AKST FRIDAY THROUGH LATE FRIDAY NIGHT... A BLIZZARD WATCH REMAINS IN EFFECT FROM 6 AM AKST FRIDAY THROUGH LATE FRIDAY NIGHT. ANOTHER SYSTEM WILL BEGIN TO IMPACT THE COAST EARLY FRIDAY MORNING WITH SOUTH WINDS INCREASING TO 25 TO 35 MPH AFTER MIDNIGHT. COMBINED WITH FRESH SNOW FROM THE PREVIOUS SYSTEM AND NEW SNOW EXPECTED TO START TOWARD MORNING THERE IS THE POTENTIAL FOR BLIZZARD CONDITIONS THROUGH LATE FRIDAY NIGHT. A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES. THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY DANGEROUS. && $$ AKZ161-271615- /X.CON.PAFC.BZ.A.0019.090227T1800Z-090228T1500Z/ BRISTOL BAY- INCLUDING THE CITIES OF...KING SALMON...DILLINGHAM...NAKNEK... PILOT POINT 610 PM AKST THU FEB 26 2009 ...BLIZZARD WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH LATE FRIDAY NIGHT WEST OF DILLINGHAM... A BLIZZARD WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH LATE FRIDAY NIGHT FOR BRISTOL BAY WEST OF DILLINGHAM. ANOTHER SYSTEM WILL BEGIN TO IMPACT THE WESTERN CAPES FRIDAY MORNING WITH SOUTH WINDS INCREASING TO 30 TO 45 MPH. COMBINED WITH FRESH SNOW FROM THE PREVIOUS SYSTEM AND NEW SNOW EXPECTED TO START IN THE MORNING THERE IS THE POTENTIAL FOR BLIZZARD CONDITIONS THROUGH LATE FRIDAY NIGHT WEST OF DILLINGHAM. A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES. THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY DANGEROUS. && $$
1 follow-up statement
000 WWAK42 PAFC 270553 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 853 PM AKST THU FEB 26 2009 AKZ195-270700- /X.CAN.PAFC.BZ.W.0019.000000T0000Z-090227T0900Z/ PRIBILOF ISLANDS- INCLUDING THE CITY OF...SAINT PAUL 853 PM AKST THU FEB 26 2009 ...BLIZZARD WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE BLIZZARD WARNING. $$ AKZ155-271900- /X.CON.PAFC.BZ.A.0019.090227T1500Z-090228T1500Z/ KUSKOKWIM DELTA- INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND 853 PM AKST THU FEB 26 2009 ...BLIZZARD WATCH REMAINS IN EFFECT FROM 6 AM AKST FRIDAY THROUGH LATE FRIDAY NIGHT... A BLIZZARD WATCH REMAINS IN EFFECT FROM 6 AM AKST FRIDAY THROUGH LATE FRIDAY NIGHT. ANOTHER SYSTEM WILL BEGIN TO IMPACT THE COAST EARLY FRIDAY MORNING WITH SOUTH WINDS INCREASING TO 25 TO 35 MPH AFTER MIDNIGHT. COMBINED WITH FRESH SNOW FROM THE PREVIOUS SYSTEM AND NEW SNOW EXPECTED TO START TOWARD MORNING THERE IS THE POTENTIAL FOR BLIZZARD CONDITIONS THROUGH LATE FRIDAY NIGHT. A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES. THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY DANGEROUS. && $$ AKZ161-271900- /X.CON.PAFC.BZ.A.0019.090227T1800Z-090228T1500Z/ BRISTOL BAY- INCLUDING THE CITIES OF...KING SALMON...DILLINGHAM...NAKNEK... PILOT POINT 853 PM AKST THU FEB 26 2009 ...BLIZZARD WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH LATE FRIDAY NIGHT... A BLIZZARD WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH LATE FRIDAY NIGHT. ANOTHER SYSTEM WILL BEGIN TO IMPACT THE WESTERN CAPES FRIDAY MORNING WITH SOUTH WINDS INCREASING TO 30 TO 45 MPH. COMBINED WITH FRESH SNOW FROM THE PREVIOUS SYSTEM AND NEW SNOW EXPECTED TO START IN THE MORNING THERE IS THE POTENTIAL FOR BLIZZARD CONDITIONS THROUGH LATE FRIDAY NIGHT WEST OF DILLINGHAM. A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES. THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY DANGEROUS. && $$
What forecasters said that day
The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Anchorage, AK wrote its last area forecast discussion before this blizzard warning went out at Feb 26, 1:05 PM AKST, 5 hours 5 minutes earlier.
Area forecast discussion, Feb 26, 1:05 PM AKST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION SOUTHCENTRAL AND SOUTHWEST ALASKA 105 PM AKST THU FEB 26 2009 .MODEL DISCUSSION...GFS AND NAM IN GOOD AGREEMENT THROUGH 60 HOURS. THEY SEEM TO HAVE A GOOD HANDLE ON THE NEXT STORM SYSTEM IN THE WEST. .ANALYSIS AND UPPER LEVELS...AS OF THIS AFTERNOON WE HAVE A NARROW BUT HIGH AMPLITUDE RIDGE LOCATED OVER THE EASTERN BERING SEA WHICH MOVES FAIRLY RAPIDLY TO THE EAST OVER THE NEXT 24 HOURS. STRONG JET WINDS ON THE EAST SIDE OF RIDGE THIS EVENING..EXTENDING FROM KING SALMON SOUTH TO SAND POINT. THIS SHOULD REINFORCE NW SURFACE WINDS OVER KODIAK THIS AFTERNOON AND EVENING. MAIN WEATHER FEATURE IS THE DEVELOPING STORM SYSTEM IN THE BERING SEA...LOOKS LIKE A STRONG FRONT MOVES ON SHORE ALONG THE SW COAST LATE FRIDAY MORNING. EXPECT STRONG S TO SE WINDS FROM THE WESTERN CAPES NORTHWARD. AIR TEMPS LOOK TO BE NEAR FREEZING FROM WESTERN CAPES EASTWARD FRIDAY AFTERNOON BUT COOL FRIDAY EVENING. .SHORT TERM FORECAST... BERING SEA...STRONG FRONT MOVES OVER PRIBILOFS THURSDAY NIGHT AND THEN EASTWARD. LOOKS AS IF PRIBS WILL BE IN WARM SECTOR AROUND 12Z FRIDAY SO COULD SEE SOME MIXED SNOW AND RAIN TOWARD MORNING. WINDS BECOME WESTERLY SATURDAY. WEST...FRONT SHOULD MOVE ON SHORE FRIDAY LATE MORNING. EXPECT STRONG S TO SE WINDS FROM THE WESTERN CAPES NORTHWARD. AIR TEMPS LOOK TO BE NEAR FREEZING FROM WESTERN CAPES EASTWARD FRIDAY AFTERNOON BUT COOL FRIDAY EVENING. BLIZZARD WATCHES LOOK GOOD OVERALL...WOULD NOT EXPECT BLIZZARD CONDITIONS FOR ZONE 161 UNTIL FRIDAY EVENING BY WHICH TIME THE WINDS ARE WESTERLY AND WEAKER. SOUTHCENTRAL...NORTHWEST WINDS THIS AFTERNOON AND THIS EVENING OVER KODIAK ISLAND AND SOUTHERN COOK INLET. CLEAR ON FRIDAY AS RIDGE MOVES THROUGH REGION. BY SATURDAY MORNING REMNANTS OF FRONT IN TO REGION...SURFACE FORCING LOOKS VERY WEEK WITH MODEST SW FLOW ALOFT. WOULD NOT EXPECT VERY MUCH SNOW SOUTH OF SUSITNA VALLEY. .LONG TERM FORECAST...ON SUNDAY YET ANOTHER STORM SYSTEM MOVES INTO THE WESTERN BERING FROM THE NO. PAC. FLAT RIDGE OVER THE EASTERN BERING AND ALASKA ON SUNDAY GIVES WAY ON MONDAY AS FRONT MOVES THROUGH THE WEST. SOME SNOW OR RAIN FOR THE WEST BUT BY THE TIME THIS FRONT MOVES EAST OF THE AK RANGE HAS LOST MUCH OF ITS IMPACT...SO WOULD NOT EXPECT TOO MUCH IN THE WAY OF SNOW FOR SOUTHCENTRAL. .AER/ALU...WATCH/WARNING SUMMARY PUBLIC...BLIZZARD WATCH FOR 155 AND 161 MARINE...SEE PACKAGES FIRE WEATHER...NONE JMP FEB 09
The office that day
Everything else NWS Anchorage, AK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 26, 4:00 PM AKST | Gale Warning | AFC | 5 days | |
| Feb 26, 4:00 PM AKST | Gale Warning | AFC | 36 hr | |
| Feb 26, 4:00 PM AKST | Small Craft Advisory | AFC | 12 hr | |
| Feb 26, 4:00 PM AKST | Heavy Freezing Spray Warning | AFC | 12 hr | |
| Feb 26, 4:00 PM AKST | Heavy Freezing Spray Warning | AFC | 60 min | |
| Feb 26, 7:05 PM AKST | Gale Warning | AFC | 9 hr | |
| Feb 26, 9:14 PM AKST | Blizzard Warning | AFC | 24 hr | |
| Feb 26, 9:50 PM AKST | Heavy Freezing Spray Warning | AFC | 6 hr | |
| Feb 27, 4:00 AM AKST | Gale Warning | AFC | 12 hr | |
| Feb 27, 4:00 AM AKST | Small Craft Advisory | AFC | 3 days | |
| Feb 27, 4:00 AM AKST | Small Craft Advisory | AFC | 12 hr | |
| Feb 27, 4:00 AM AKST | Heavy Freezing Spray Warning | AFC | 12 hr | |
| Feb 27, 4:31 AM AKST | Freezing Rain Advisory | AFC | 16 hr |
Nearby
Blizzard Warnings in Alaska, 2009Every blizzard warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.